Ohio, 2025

Flash Flooding and Flood in Ohio, June 15 to 16, 2025

June 15 to 16, 2025 · NWS RLX · 7 events in 5 counties and zones

A multi-day period of flooding occurred in southeast Ohio during the middle of the month due to a stalled front across Ohio, southern Pennsylvania, and northern West Virginia while an upper level disturbance pivoted overhead. Showers and storms began to develop in the moist and unstable environment by the night of June 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A multi-day period of flooding occurred in southeast Ohio during the middle of the month due to a stalled front across Ohio, southern Pennsylvania, and northern West Virginia while an upper level disturbance pivoted overhead. Showers and storms began to develop in the moist and unstable environment by the night of June 13th. A lull in precipitation occurred on the morning of the 14th, then activity redeveloped and persisted through the next couple of days as the front meandered across the middle Ohio Valley and Central Appalachians. The front finally began to lift north as a warm front and pulled away from the area on the 17th.

Storms during this time were very efficient rainfall producers, evidenced nearby rainfall reports which noted nearly an inch and a quarter of rain falling within the space of a thirty minutes. A few other locations reported daily rainfall amounts in excess of three inches. In addition to rapid rainfall accumulations, these episodic rounds of heavy rain helped to saturate the ground and led to flash flooding on several roads within southeast Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 15, 12:50 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 15, 12:50 PM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
150 PM EDT Sun Jun 15 2025

.SYNOPSIS...
Slow moving, heavy rain showers and storms will continue
through early next week. Localized flooding possible. Flow
begins to strengthen mid to late week with an uptick in severe
potential.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 125 PM Sunday...

Key Points:

* Warm, moist airmass with limited, but deep instability yields
  efficient and heavy rainfall.

* Scattered to numerous instances of flash flooding possible through
  tonight

* Isolated instances of significant flash flooding are possible with
  loitering or multiple instances of heavy downpours, highest risk
  near the higher terrain

* Limited risk for severe weather outside of flooding, although some
  locally gusty winds could cause tree damage with any convection

A weak upper level low as opened up into a wave and is slowly
working its away across the region this afternoon. The atmosphere
remains primed to produce efficient and heavy rainfall with
precipitable water values 1.7 to nearly 2.0 inches, deep warm cloud
depths, deep, but skinny instability profiles and H700 steering flow
of generally less than 10KTs. Although much weaker than progged
yesterday due to the weakening low circulation, a ~10KT feed of
additional low level moisture on a north-northwesterly trajectory is
also feeding into the higher terrain from the Atlantic Coastal Plain.

A combination of filtered insolation, weak vorticity maxima
transiting the area, and upslope flow will provide the focus for
deep moist convection through the remainder of the afternoon and
into the early overnight. Rainfall rates of generally 1-2" per hour
are expected with this activity, with locally higher rates possible
in collapsing cores. Several locations across the region have been
hit with heavy rainfall in preceding days with a patchwork of 1hr
flash flood guidance values from less than 1 inch up to around 2
inches. In the mountains, where there is a maxima of overlap between
the aforementioned factors for heavy rain, some pockets of 6hr flash
flood guidance are as low as 2 inches. Expect several instances of
lower end flash flooding this afternoon into tonight. Isolated
instances of significant flooding are also possible if heavy rain
either dwells over an individual spot, occurs multiple times over an
individual spot, or a core collapse occurs after an individual spot
has already received some heavy rain. While not quite as robust as
yesterday due to the weakening H850 flow, HREF 6hr probability
matched means do still show some bullets of 3-4" of rain in the 18-
00Z window this afternoon into this evening along the higher
terrain. A flash flood watch remains in effect through tonight for
much of the area.

With a weakly sheared column, not expecting severe thunderstorms
through this evening, but sub-severe thunderstorm winds near any
collapsing cells could still cause some tree damage, especially in
area with very wet soils.

Should see activity progressively wane through the overnight as we
lose heating, but any weak vort maxima would likely sustain at least
some scattered heavy rain producing convection into the overnight.

While the column will remain very moist with weak flow on Monday,
the lack of appreciable forcing should serve to limit convection to
diurnally enhanced activity. This activity will still be capable of
producing heavy rainfall rates, and will have some potential to
backbuild off the higher terrain. Depending on how compromised the
soils become with activity tonight, this may justify another flash
flood watch given potential large impact of high rates on these
compromised soils even with coverage being fairly limited. At this
time, don't have the confidence level to pull the trigger on this,
but it will continue to be evaluated as tonight's heavy rain unfolds.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 150 PM Sunday...

Unsettled weather pattern continues in the short term period.
Frontal boundary should generally be north of the CWA at the start
of the period, with a warm and humid air mass in place. A shortwave
will lift northeast through the area Tuesday. An increase in
southerly flow out ahead of the wave will result in a renewed surge
of moisture to the area, with PWATs possibly topping 2 inches.
Storms should overall move a little better on Tuesday with a slight
uptick in steering flow, however, will continue to need to monitor
the situation for flooding issues, especially if Sunday and Monday
result in widespread areas of rainfall. In addition, there is the
possibility for an isolated strong to severe storm on Tuesday, due
to increasing shear and steep low level lapse rates. Greatest hazard
Tuesday would be a damaging wind threat.

Aforementioned shortwave will lift to the northeast Tuesday night
into Wednesday. However, additional showers and storms can be
expected on Wednesday during peak heating hours in the warm, humid,
unstable conditions, and as multiple disturbances move through the
flow at times.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 150 PM Sunday...

On Thursday, an upper trough, will push east through the area, with
the frontal boundary that has been located to our north, finally
sweeping through the area. Severe weather may be possible during
this period, and spc already has parts of the area highlighted for
Thursday, with a damaging wind threat looking to be most likely.
Overall drier weather is expected Friday and Saturday behind the
departing system, however, occasional light showers cannot be
completely ruled out.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 125 PM Sunday...

Scattered to numerous showers and thunderstorms are expected through
this evening at all terminals. These will be capable of producing
locally heavy rain which could reduce visibility briefly to IFR.
Storm motion is out of the is out of the west-southwest around 10KT
with some potential for training, this could yield a longer duration
impact of heavy rain at any given terminal than is typical. Given
the nature of these storms, it is hard to adequately address with
the TAFs, for now will cover with a mix of predominate VFR SHRA VCTS
with IFR TEMPOs for TSRA.

More widespread precipitation becomes isolated to scattered
overnight. IFR ceilings are expected to develop in the wake of this
activity which should help to limit the formation of any more
widespread dense fog, but some patchy dense fog will be possible,
especially where significant rainfall occurs tonight.

Winds generally light favoring a southwesterly direction, except
gusty and erratic near any convection.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and magnitude of impacts from
convection may vary from the forecast. Locally dense fog
possible overnight where any heavy rain falls.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    M    H    H    H    H    H    H    M    L    M
HTS CONSISTENCY  M    H    H    H    H    M    H    H    H    H    H    H
BKW CONSISTENCY  H    M    M    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    L    M    H    H    H    M    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    M    M    H    H    H    H    M    H
CKB CONSISTENCY  H    H    H    L    M    M    H    H    H    H    H    H

AFTER 18Z MONDAY...
Brief IFR possible in rounds of showers and thunderstorms
into next week. Locally heavy rain during the afternoons and
evenings could yield patchy dense overnight fog each night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 8 PM EDT this evening for WVZ006>011-013>020-
     026>032-039-040-515>526.
OH...Flood Watch until 8 PM EDT this evening for OHZ067-075-076-
     085>087.
KY...None.
VA...None.

&&

SYNOPSIS...JP/SL
NEAR TERM...JP
SHORT TERM...SL
LONG TERM...SL
AVIATION...JP
Hazardous weather outlook, Jun 15, 8:04 AM EST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
904 AM EDT Sun Jun 15 2025

OHZ067-075-076-085>087-WVZ006>011-013>020-026>032-039-040-515>526-
161315-
Morgan-Athens-Washington-Meigs-Gallia-Lawrence OH-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
904 AM EDT Sun Jun 15 2025

...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio
and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Localized flash flooding due to heavy rain in thunderstorms remains
a concern through Tuesday. Areas impacted by multiple rounds of rain
will be most susceptible to flooding. Severe thunderstorms possible
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-083-084-VAZ003-004-WVZ005-024-025-033-034-
161315-
Greenup-Carter-Boyd-Lawrence-Perry-Jackson OH-Vinton-Dickenson-
Buchanan-Wayne-Mingo-Logan-McDowell-Wyoming-
904 AM EDT Sun Jun 15 2025

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southern and
western West Virginia.

.DAY ONE...Today and Tonight.

Heavy downpours in thunderstorms could lead to localized flash
flooding today and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Localized flash flooding due to heavy rain in thunderstorms remains
a concern through Tuesday. Areas impacted by multiple rounds of rain
will be most susceptible to flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jun 15, 2:54 PM EST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
354 PM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Rain             11 NNW Salem            39.42N 80.66W
06/15/2025  M1.20 Inch       Doddridge          WV   Cocorahs

            1.20 in. of rain fell between 310 pm and 340
            pm.

&&

ABE
Local storm report, Jun 15, 4:01 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
501 PM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Flash Flood      5 S Harrisville         39.15N 81.04W
06/14/2025                   Ritchie            WV   Public

            Bridge washed out in the Washburn/Chevaux De
            Frise area.

&&

ABE
Local storm report, Jun 15, 4:10 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
510 PM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     Flash Flood      3 WSW Buckhannon        38.97N 80.27W
06/15/2025                   Upshur             WV   911 Call Center

            Deep water across Stony Run Road.

&&

ABE
Local storm report, Jun 15, 4:14 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
514 PM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     Flash Flood      Pennsboro               39.29N 80.97W
06/15/2025                   Ritchie            WV   911 Call Center

            Flash flooding affecting Clayton St and
            Myles Ave near the Family Dollar.

&&

ABE
Local storm report, Jun 15, 4:15 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
515 PM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     Flash Flood      1 NNE Ellenboro         39.28N 81.04W
06/15/2025                   Ritchie            WV   911 Call Center

            Flash flooding affecting Washington Ave.

&&

ABE
Local storm report, Jun 15, 4:17 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Charleston WV
517 PM EDT Sun Jun 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     Flash Flood      2 SE Ellenboro          39.25N 81.03W
06/15/2025                   Ritchie            WV   911 Call Center

            Water over bridge on Stewarts Run and under
            a doublewide.

&&

ABE

The radar

The Cincinnati radar (KILN), 112 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Jackson

When
June 15, 4:18 PM EST to 6:10 PM EST
Where
Jackson County, 0.69 mi S of Chapmans to 0.48 mi NE of Jackson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.070, -82.600

In between the towns of Jackson and Wellston, State Route 788 was closed due to flash flooding for a period of time.

Flash Flood, Lawrence

When
June 15, 5:00 PM EST to 6:00 PM EST
Where
Lawrence County, 2.27 mi WSW of Aid to 2.11 mi W of Aid
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.590, -82.520

High water was observed over State Route 141 near the 12.5 mile marker outside the town of Aid.

Flash Flood, Vinton

When
June 15, 5:30 PM EST to 6:10 PM EST
Where
Vinton County, 4.5 mi WNW of Dundas to 4.25 mi WNW of Dundas
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.220, -82.560

High water was observed on one lane of State Route 683 near the intersection with Murphy Remy Road.

Flash Flood, Washington

When
June 15, 6:30 PM EST to 6:50 PM EST
Where
Washington County, 0.57 mi NW of Newport to 0.7 mi WNW of Newport
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.405, -81.658

In Newport, South Fork South Branch of Wolf Creek exceeded its banks and flooded the intersection of State Routes 550 and 339.

Flash Flood, Jackson

When
June 15, 6:45 PM EST to 9:45 PM EST
Where
Jackson County, 0.96 mi NNE of Jackson to 0.94 mi NW of Jackson
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.063, -82.624

Athens Street was closed due to high water in the town of Jackson.

Flood, Vinton

When
June 15, 9:11 PM EST to June 16, 12:11 AM EST
Where
Vinton County, 2.81 mi NW of Mc Arthur to 2.81 mi ESE of Vinton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.274, -82.522

High water was observed along US Highway 50 in Elk Township.

Flash Flood, Perry

When
June 16, 9:40 PM EST to 11:17 PM EST
Where
Perry County, 0.53 mi S of Roseville to 0.81 mi NE of Crooksville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.792, -82.080

High water was observed across Mill Street in Crooksville and State Route 93 near Roseville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262683, 1262684, 1262689, 1262685, 1265723, 1265724, 1262686.